To help keep your little ones safe from common medication mishaps, check out the answers to some of the most frequently asked questions about medications, provided by Shannon Bertagnoli, pharmacy safety coordinator at CHOC Children’s.
Why does my child’s medication look different?
A: If your child’s medication looks different in color, shape or size from the last time, make sure to review this with your pharmacist – you should have all your questions answered before going home. Sometimes there are multiple brands for the same medication that can look different, but it’s always good to double check. Some pharmacies are open 24 hours so if you get home and have additional questions, you should be able to reach someone even if it’s a different location where you filled your prescription.
Can I use a teaspoon or tablespoon to measure my child’s medication?
A: Never use a household teaspoon or tablespoon to measure the dose as these can vary in different households. When you are picking up a new prescription or over the counter medication read back the directions to the pharmacist. For example: I will give my child 10 mL of amoxicillin three times a day. If it is a liquid, demonstrate how you will use the dispensing device to your pharmacist. If you are unclear if your child’s medicine comes with a measuring device or a dosing cup, ask your pharmacist to recommend an oral syringe to use.
What should I ask my pharmacist when I pick up a new prescription?
A: Remember to tell your pharmacist if your child has any allergies even if you have already told your doctor. Ask your pharmacist what are the most common side effects of the medication, or if there is anything you should monitor for.
Is the bathroom medicine cabinet the best place to store my medications?
A: This is not the best place to store medications because the heat and humidity from the bathroom can break down the medicines and make them less effective. Instead, select a single and secure location in a cool, dry place that is up, away, and out of reach of children. Avoid storing in purses or drawers that children have access to.
Why does my child need to take multiple tablets to make up one dose?
A: It’s important to know that it’s uncommon to need more than two or three tablets, vials or syringes for a single dose of medication for a child. Before administering more than two or three of anything to your child, first verify with a pharmacist. Explain your concerns and have them double check the dose based on your child’s age and weight.
My youngest child is having symptoms similar to my older child. Is it ok to share medication if they have the same condition?
A: Your child’s individual medical condition and tolerance to the medication may vary. Children’s medication dose also varies based on age and weight. You should never share your children’s medication. It’s important to consult your child’s doctor if you have any questions about this.
Who should you call if you have a question about a potential poisoning?
A: A great suggestion is to keep the Poison Center Hotline readily accessible: 1-800-222-1222. Poison centers provide immediate, expert advice, 24 hours a day, seven days a week. Seek immediate medical attention if advised by the Poison Center or if you have any concerns about your child’s safety.
What should I do if I drop a pill on the floor and cannot find it?
A: Stop and look everywhere until the pill is located. If you don’t find it, your child or pet is likely to. Depending on the medication, we know that even one pill can cause significant harm to a small child or pet.
For additional medication safety guidelines, visit http://www.consumermedsafety.org/.
- Bringing a child home from CHOC Children’s just became easier. Beginning this month, our patients, and their parents, will be discharged with home medications already in hand. That’s right — ...
- Poison control centers across the country receive more than two million calls a year. Most of the calls involve children ages 5 and under who have been accidentally exposed to ...
- Every 10 minutes in the United States, there’s a child under the age of 6 taken to an emergency department for medication poisoning. Most of the incidents occur in the ...